NSAIDs stand for non-steroidal anti-inflammatory medication. Veterinary specific NSAIDs can come in handy when treating your dog for inflammation, pain control, and more. It is important to remember that you should never give your pet any medication that has not been prescribed or recommended directly by your veterinarian. Prescribed medications will come with specific directions that should be closely followed to prevent any overdoses or harm to your pet.
On the other hand, NSAIDs intended to treat humans are extremely toxic to dogs. Administering human NSAIDs to your pup can cause negative effects that result in severe damage. Common examples of human NSAIDs include Aleve, Advil, and ibuprofen. Giving your dog human NSAIDs will quickly put them in harm’s way. If your dog accidentally ingests this medication, prompt medical help is required.
Symptoms of NSAID Poisoning
It is important to monitor what your dog eats and the environment in which they live. Dogs are curious by nature and want to explore everything. Due to this they may get themselves into serious trouble such as getting into the medicine cabinet. NSAID poisoning can exhibit the following symptoms:
- Black-tarry stool
- Abdominal pain
- Lack of appetite
- Increased thirst and urination
Treatment of NSAID Poisoning
If you think your dog has ingested any NSAIDs or is exhibiting poisoning symptoms, you can reach out to Pet Poison Helpline® at (855) 764-7661 and your veterinarian immediately. Do not attempt to induce vomiting yourself as it can put your dog in further danger. Get your dog to the vet clinic so your veterinarian can treat your pup. Activated charcoal may be given to absorb any remaining toxins. IV fluids may be used to address dehydration and protect the kidneys from damage. The prognosis depends on the dosage, when it was ingested, your dog’s size and health history.